Illinois, 2003

Flash Flood in Illinois, August 2, 2003

August 2, 2003 · NWS LOT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 2, 12:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 12:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
100 PM CDT SAT AUG 2 2003

PUBLIC FORECAST DISCUSSION FOR AFTERNOON GRIDS/ZONES

SHORT TERM...UNTIL 04/12Z...

UPPER LOW NOW OVER MINNESOTA ARROWHEAD TO REMAIN MAIN FEATURE OF
INTEREST THROUGH THE SHORT TERM. MODELS FAIRLY CONSISTENT IN KEEPING
UPPER LOW NEARLY STATIONARY THROUGH 03/12Z...THEN MOVING
PROGRESSIVELY IN AN ARC TOWARD THE LOWER LAKES...CONTINUING TO
ONTARIO AND QUEBEC. SURFACE PATTERN REMAINS VERY DIFFUSE THROUGH THE
PATTERN...SO PERSISTENCE FORECAST LOOKS GOOD THROUGH THIS TIMEFRAME.
VERY COOL TEMPERATURES ALOFT WILL MAINTAIN INSTABILITY...WITH
THUNDERSTORMS DEVELOPING WITH EVERY RIPPLE AROUND THE UPPER LOW.
TEMPERATURES TO REMAIN AOB NORMALS THROUGH THE SHORT TERM.

LONG TERM...AFTER 04/12Z...
VERY LITTLE CHANGE TO GOING FORECAST.  PRETTY GOOD AGREEMENT ON
MODELS DURING MUCH OF THIS PERIOD UPPER AS LOW PULLS OUT GRADUALLY
MONDAY INTO TUESDAY, TO PUT AN END TO PRECIPITATION THREAT. AFTER
THAT RIDGE SLOWLY PUSHES EASTWARD FOR A DRY SEASONABLE PERIOD.
MODELS NOW INDICATING AN IMPULSE IN NORTHWEST FLOW AROUND TUESDAY TO
REMAIN WELL TO OUR SOUTH AND WEST OVER THE PLAINS.  SEE NO
MENTIONABLE PRECIP THREAT THROUGH SATURDAY THIS FAR EAST AS PATTERN
SHIFTS VERY SLOWLY EASTWARD

.CHI...NONE

AVIATION DISCUSSION FOR 18Z TAFS...

TAF SITES TEMPORARILY BETWEEN CONVECTION AS SFC BOUNDARY EVIDENT ON
RADAR AND SATELLITE IMAGERY IS LIGHTING UP WELL SOUTH...AND
INSTABILITY POPCORN TSRA ARE FIRING OVER WISCONSIN. EXPECT THIS
LIGHTER PRECIP TO WORK DOWN TO THE TAF SITES LATER THIS
AFTERNOON...THEN DIE OFF DIURNALLY. WITH MAIN FOCUS SHIFTING WELL
SOUTH AND EAST OF THE AREA...THINK THE CHANCES OF OVERNIHT
CONVECTION ARE SMALL. SOME LIGHT FOG AGAIN LIKELY TONIGHT AS GROUND
REMAINS VERY MOIST.

WEST WINDS TO BECOME VARIABLE AFTER SUNSET...THEN A SLIGHT NORTHERLY
COMPONENT SUNDAY AS SURFACE FEATURES REMAIN DIFFUSE.

JHV
Hazardous weather outlook, Aug 2, 2:00 PM CST, 30 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A A LINE FROM KOUTS
INDIANA TO KANKAKEE AND PONTIAC  IN ILLINOIS. ONGOING THUNDERSTORMS SOUTH OF
THIS LINE WILL CONTINUE INTO THE EVENING HOURS WITH THE RISK OF LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO THE POSSIBILITY OF ADDITIONAL FLOOD PRODUCING
HEAVY RAINS ACROSS THE SAME AREA.  THUNDERSTORMS WHICH DEVELOP NORTH OF THIS
LINE SHOULD REMAIN BELOW SEVERE LIMITS..

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS CONTINUES THROUGH SUNDAY AND INTO MONDAY.
AS OF NOW THOSE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

RLB

The radar

The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ford

When
August 2, 2:30 PM CST to 5:30 PM CST
Where
Ford County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Thunderstorms produced very heavy rain across the southern portion of Ford county during the afternoon of August 2nd. Flooding was reported along Route 47, one mile south of Sibley. Gibson City reported 1.93 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377706.